Hail, Greenup
- When
- August 4, 8:05 AM EST
- Where
- Greenup County, Argillite
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.480, -82.820
In the warm and muggy air, a morning thunderstorm briefly pulsed to a stronger level.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In the warm and muggy air, a morning thunderstorm briefly pulsed to a stronger level.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 5:29 AM EST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 629 AM EDT TUE AUG 4 2009 .SYNOPSIS... THE COMBINATION OF A STALLED FRONT ACROSS OUR AREA...AND A SERIES OF UPPER LEVEL DISTURBANCES...WILL LEAD TO A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS SEEN IN RADAR...SURFACE OBS...AND SATELLITE IMAGERY...DEEPER MOISTURE IS RAPIDLY ADVECTING EASTWARD FROM THE MID MISSISSIPPI VALLEY. PWS GET TO AROUND 1.5 INCHES THIS AFTERNOON IN THE SOUTH AND WEST. THIS...IN ITSELF...WILL LEAD TO A DESTABILIZING ATMOSPHERE FOR CONVECTION TODAY AND TONIGHT...ESPECIALLY SOUTHWEST. WE ALSO HAVE A RATHER DISORGANIZED SERIES OF UPPER DISTURBANCES COMING ACROSS IN THE WEST NORTHWEST FLOW ALOFT. GIVEN THIS SCENARIO...THERE IS AN INCREASING CHANCE OF CONVECTION TODAY. HOWEVER...IN THIS CONTINUING WEST NORTHWEST FLOW ALOFT...THE MAIN BAROCLINIC ZONE AND BEST MOISTURE CURRENTLY STRETCHING FROM IOWA TO SOUTH CENTRAL KENTUCKY WILL BE SLOW TO LIFT NORTHEASTWARD THIS PERIOD. THUS...ANY THUNDERSTORM COMPLEX THAT FORMS OUT TO THE WEST WILL TEND TO TURN SOUTHEAST...ALONG THE THICKNESS GRADIENT OF THIS ZONE. ASSUMING THE DEVELOPMENT OF ANY COMPLEX WILL BE CLOSE TO THIS ZONE...THIS WOULD TAKE THE BEST PART OF ANY COMPLEX TO OUR SOUTHWEST. THUS...HIGHEST POPS TODAY WILL BE IN NERN KY...SWRN WV AND SWRN VA. BACKING UP TO THIS MORNING...ONE SHORT WAVE COMING ACROSS ILLINOIS HAS FIRED CONVECTION ALONG THE LEADING EDGE OF THE HIGHER PWS. THE CONVECTION IS RAPIDLY MOVING EASTWARD ACROSS INDIANA INTO WESTERN OHIO WITH THE SHORT WAVE. BELIEVE THIS SHORT WAVE IS MOVING SO FAST THAT IT WILL OUTRUN THE BETTER MOISTURE AS IT ARRIVES IN OUR SERN OHIO ZONES AROUND 12Z...SO WILL HAVE HIGHEST POPS WITH THIS FEATURE IN SERN OHIO EARLY THIS MORNING. POLAR FRONT ACROSS THE GREAT LAKES WILL NOT BE A DIRECT PLAYER UNTIL WEDNESDAY...AS IT DROPS VERY SLOWLY SOUTH AND EAST TO JUST NORTH OF OUR AREA BY 12Z WEDNESDAY. EXCEPT ACROSS THE FAR NORTH AND ACROSS THE FAR SOUTHWEST...DECREASED POPS TO MAINLY SLIGHT CHANCE TONIGHT WITH LOSS OF HEATING. FOR TEMPS...A BLEND OF THE WARM MAV AND COOL MET LOOKS GOOD...GIVEN SOME UNCERTAINTY OF CLOUD COVER AND COVERAGE FROM CONVECTION. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... MAIN THEME OF THIS PERIOD IS FOR INTERMITTENT CHANCES OF SHOWERS AND THUNDERSTORMS...AS SHORTWAVES RUN THROUGH WEST-NORTHWEST FLOW. MODELS AGREE ON BIG PICTURE...WITH SOME SEPARATION BETWEEN SURFACE FRONT THAT STALLS IN THE NORTHERN ZONES...AND PARADE OF VORTICITY MAXIMA TRAVELING THROUGH THE UPPER FLOW WITH A PATH MAINLY IN THE SOUTHERN ZONES. HOWEVER...MODELS DIFFER GREATLY AS TO THE TIMING AND EXISTENCE OF THE INDIVIDUAL UPPER LEVEL IMPULSES. ALSO...ATMOSPHERE EACH DAY BECOMES QUITE UNSTABLE BUT THERE IS UNCERTAINTY AS TO HOW MUCH OF A CAP THERE WILL BE TO INHIBIT DIURNAL CONVECTION. NAM IN PARTICULAR DEVELOPS A STRONG CAP...WHICH RESULTS IN LITTLE QPF SHOWING UP IN THE MODEL COMPARED TO OTHERS. BASICALLY...WITH SURFACE FRONT IN VICINITY...CAN NOT RULE OUT AT LEAST ISOLATED CONVECTION ON ANY DAY WHETHER THERE IS A CAP OR NOT. I PLACED MID RANGE CHANCE POPS IN THE CENTRAL TO SOUTHERN ZONES WEDNESDAY...BECAUSE OF MOST MODELS CONTINUING TO SHOW A VORTICITY MAXIMUM PASSING THROUGH THE FLOW. PATH OF UPPER LEVEL DISTURBANCES SHIFTS SOUTH OF THE AREA THURSDAY...SO WILL HAVE TO RELY MAINLY ON DIURNALLY DRIVEN CONVECTION...THUS BECAUSE OF EXPECTED CAP MOST AREAS WILL BE DRY. BY FRIDAY...UPPER LEVEL DISTURBANCE PATH SHIFTS BACK NORTH...BUT KEPT THINGS IN LOW CHANCE RANGE BECAUSE OF STRENGTHENING CAP AND INABILITY TO TIME SMALLER FEATURES. && .LONG TERM /SATURDAY THROUGH MONDAY/... WITH GFS ENSEMBLES AND 12Z ECMWF SEEMING TO COMMIT MORE TO THE VERY WARM RIDGE BUILDING INTO THE AREA BY THE WEEKEND...WITH THE WARM FRONT PUSHING NORTH A BIT EARLIER...I EDGED UP MAX TEMPERATURES SATURDAY A COUPLE MORE DEGREES. MUCH OF THE LOWLANDS WILL REACH AROUND 90 DEGREES. REST OF LONG TERM FORECAST HELD INTACT. PREVIOUS DISCUSSION... GENERALLY FOLLOWED HPC IDEAS FOR THIS PERIOD. OLD FRONTAL BOUNDARY MAY HANG AROUND IN A WEAK FASHION INTO THE WEEKEND...SO HAVE A CONTINUING PATTERN OF LOW DIURNAL POPS INTO SATURDAY. MODELS THEN TRY TO FLIP THE PATTERN...WITH A BUILDING SOUTHEAST RIDGE FROM SATURDAY NIGHT INTO EARLY NEXT WEEK. THIS WOULD PUSH WHATEVER IS LEFT OF THE BOUNDARY NORTH AS A WARM FRONT ON SUNDAY...FOLLOWED BY A FIRM WARM SECTOR DAY ON MONDAY. IF TRUE...THIS WOULD POSSIBLY GIVE THE REGION ITS FIRST TRUE HEAT WAVE OF THE SUMMER NEXT WEEK. OF COURSE...THE PREVAILING PATTERN OF THE SUMMER SUGGESTS UNDERCUTTING THESE TEMPERATURES. STILL...DECENT MODEL AGREEMENT LENDS SOME CREDENCE TO THIS OUTCOME. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... 12Z TUESDAY THRU 12Z WEDNESDAY... PATCHY LIFR RIVER AND VALLEY FOG TIL AROUND 12Z...MOSTLY IN THE EAST. ALSO OCCASIONAL MVFR CEILINGS SOUTHERN MOUNTAINS TIL AROUND 12Z. AFTER 12Z...DEEPER MOISTURE INCREASES AS SOUTHWEST FLOW INCREASES. UPPER LEVEL DISTURBANCES WILL BRING THREAT OF CONVECTION...ESPECIALLY AFTERNOON AND EVENING...AND ESPECIALLY SOUTH OF A HTS-BLF LINE. WITH THE EXCEPTION OF THUNDERSTORMS...VFR CONDITIONS CAN BE EXPECTED THRU THE DAY. AFTER 00Z CONVECTION DECREASES...BUT VFR CEILINGS 6000-8000 FEET WILL DOMINATE MOST AREAS. AFTER 03Z LOOK FOR MVFR VSBY IN HAZE TO DEVELOP AREA WIDE. AFTER 12Z WEDNESDAY... LOCALIZED IFR CONDITIONS IN SCATTERED MAINLY AFTERNOON THUNDERSTORMS EACH DAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...JMV SHORT TERM...MDP LONG TERM...CL/MDP AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 418 AM EDT TUE AUG 4 2009 VAZ003-004-WVZ008>011-013>020-024>040-046-047-050830- DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 418 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-050830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- 418 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WHICH COULD CONTAIN DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 904 AM EDT TUE AUG 4 2009 KYZ101-103-OHZ083>087-WVZ006-007-041400- BOYD-CABELL-GALLIA-GREENUP-JACKSON-LAWRENCE-MASON-MEIGS-VINTON- 904 AM EDT TUE AUG 4 2009 ...STRONG THUNDERSTORMS WILL AFFECT BOYD...GALLIA...GREENUP... LAWRENCE...MASON...NORTHWESTERN CABELL...SOUTHEASTERN JACKSON... SOUTHEASTERN VINTON AND SOUTHERN MEIGS COUNTIES... AT 903 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES SOUTH OF WELLSTON TO BRUSHART...MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR GRAYS BRANCH...WARNOCK...LOAD...AND OAK HILL AROUND 910 AM...WILKESVILLE...GALLIA...OLDTOWN...AND GREENBO LAKE AROUND 920 AM...SALEM CENTER AND AND CENTERPOINT AROUND 925 AM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
The Charleston,WV radar (KRLX), 97 km away, was scanning. The volume nearest the first event began at 13:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191151.